More than 10 million people aged 12 and older misused opioids in 2019, according to a survey conducted by Health & Human Services. Specifically, 9.7 million people misused prescription pain relievers and 745,000 people used heroin.
Within the 240 counties in Texas, Henderson County ranks among the top 6% of opioid and substance abuse problems. Rural communities tend to see more teen use and those areas also have less access to prevention and treatment.
Last year, the Health Resources and Services Administration awarded a $1 million grant to the Henderson County Substance and Opioid Control Coalition to help fight the drug use and opioid crisis facing the community.
The Henderson CoSOC is a collaboration of four organizations whose goal is to address the substance abuse services in Henderson County. They believe that community action is vital to the success in recovery for both the afflicted individual and their family.
Opioid dependence, in particular, has a large impact on Henderson County, partly due to rising high school dropout rates, teen pregnancies, limited health care providers and the stigma surrounding drug dependence.
Advocates stress that opioid and drug dependency can happen much easier than one might think. Prescribed medication may turn into a tolerance and then into dependency, as one out of every three opioid prescriptions is being abused. It may seem to a person that days begin revolving around taking the medication or it becomes hard to stop taking it.
“Addiction is a family disease,” said Linda Oyer, CEO at East Texas Council on Alcoholism and Drug Abuse. “Everyone in the family needs help, but they are always focusing on the addict, yet need recovery for themselves as well.”
Oyer highlights the fact that she has the “best known secret in the neighborhood.” She wants people to know there is absolutely no shame in asking for help, that recovery is possible, and that there are so many options available now with free, state-funded treatments.
“We take the addict where they’re at and walk alongside them,” Oyer said. Whether a family member is interested in more information or an individual is ready to seek help with harm reduction, there are options available at the HELP Center in Henderson County or through the ETCADA.
Oyer reiterates that although the addict may receive treatment, there is no magic wand and the family must face the reality of what is in front of them with a lifelong process of recovery.
Harrison Ndetan, a professor of epidemiology and biostatistics at The University of Texas at Tyler and also a part of the Henderson CoSOC said in a previous forum that when COVID broke, out health officials saw an increase in the opioid problem. He said the stigma behind drug abuse is “a fundamental barrier between those who have the problem and getting the help they need.”
Sometimes the need is immediate, as seen recently in public overdoses, some even occurring during local church services.
Opioid overdose can result in respiratory depression and death and may be occurring if you witness the following:
• Small, constricted “pinpoint pupils”
• Falling asleep or loss of consciousness
• Slow, shallow breathing
• Choking or gurgling sounds
• Limp body
• Pale, blue, or cold skin
Naloxone, also known as Narcan, is a drug that can reverse respiratory depression and death as an “opioid antagonist” used to counter the effects of opioid overdose.
Last year, the Henderson County Sheriff’s Office and the Athens Police Department took part in training on the administration of Narcan to help combat the opioid problem in Henderson County.
Oyer says there is free availability of Narcan for individuals through the HELP Center in Athens or you can purchase it through most pharmacies, including Walmart and CVS, without a prescription.
Videos on how to administer the nasal spray to someone who has overdosed can be found online.
To administer Narcan, first responders and health professionals typically lay the victim flat on his or her back with their head tilted slightly before applying the nasal spray applicator into one nostril and squeezing. In many cases, victims will regain consciousness or responsiveness within a few minutes.
In case of a respiratory arrest secondary to opioids, call 911, give Narcan, and begin CPR.
For more information about opioids and addiction or if you are ready to reduce harm in your life, call the Help Center at 903-675-4357 (HELP) or the ETCADA at 903-753-7633.